Are your medications burning you?
HOME AND GARDEN COLUMN
ARE YOUR MEDICATIONS BURNING YOU?
Our UF/IFAS Osceola County Extension office is a host site for UF/College of Pharmacy interns. Chandelle Rose,
a student from Orlando, writes the following article. She cautions home gardeners, landscape workers, outdoor
enthusiasts and bathing beauties that some medicines may cause unexpected results whether working or playing in
Living in Florida, we are continuously reminded of the harmful effects of the sun’s ultraviolet (UV)
rays. Ultraviolet A (UVA) and ultraviolet B (UVB) light are the two types of UV light that most impact us. Any
UV exposure, whether from the sun or from artificial means (tanning beds) can lead to premature aging of the
skin, sun spots, and even cancer. What may be a surprise, however, is that the medications you are taking may be
increasing your risk for the damaging effects associated with UV exposure.
Photosensitivity is a term that describes a skin reaction caused by the combination of sunlight and
chemicals. Certain medications or chemicals, when swallowed or applied directly onto the skin, will increase a
person’s sensitivity to the effects of UV light. Photosensitivity reactions usually occur immediately following sun
exposure and resemble sunburn.
A typical phototsensitivity reaction includes redness, inflammation, and sometimes brown or blue discoloration of
the skin. In most cases, the reaction will only occur on exposed areas of the skin. The degree of response depends
on the concentration of the chemical and the amount of sun exposure.
Occasionally, reactions will not occur until several hours or even days following the exposure and some people may
develop symptoms of hives or itching.
Many medications can cause photosensitivity. Prescription drugs that have the potential to increase your body’s
sensitivity to UV light include certain anti-diabetic drugs (glipizide, glyburide), antibiotics (especially tetracyclines
and sulfonamides), and diuretics for high blood pressure and heart failure (Lasix, hydrochlorothiazide).
Over the counter (OTC) medications can also cause photosensitivity. Ibuprofen (Motrin, Advil, and others) and
naproxen sodium (Aleve, Naprosyn and others) are just a few of the OTC drugs with this side effect. Make sure to
read the labels of all OTC products before use.
Photosensitivity reactions can also occur from ingredients found in sunscreens, fragrances, and cosmetics. Not
everyone will get photosensitivity reactions and people may respond differently to the same chemical.
When taking medications known to cause photosensitivity, you will be at an additional risk of the damaging effects
of UV radiation. Less exposure than normal will lead to premature aging of the skin and the resulting wrinkles,
irregular pigmentation, brown and red spots, and leathery texture of the skin. The accumulation of UV light will
also put you at an increased risk of skin cancers. Avoiding further sun exposure is crucial, as damage already
done is very hard or impossible to reverse.
Protecting yourself from photosensitivity reactions is similar to protecting yourself before going outside into the
sun. The World Health Organization (WHO) offers several recommendation for proper protection from UV
In general, reduce exposure to UV light as much as possible. More specifically, people should avoid peak hours of
UV radiation, which includes the hours from 10:00am to 2:00pm. When sun exposure is unavoidable, wear
clothing adequate to cover the skin and a hat to cover the head and shade the face. Protect eyes by wearing
sunglasses that absorb UV light.
Sunglasses differ in the amount of UVA and UVB light they will absorb; the more they absorb of both, the better.
WHO also recommends the use of sunscreens for protecting the skin. Be aware that many sunscreens effectively
absorb UVB light, but not UVA. Most photosensitivity reactions involve UVA light. Therefore, you must select a
broad spectrum sunscreen that blocks both UVA and UVB light. Also, sunscreens should be used to protect the
skin from sun and not viewed as a method for “safe” tanning. There is no such thing as a safe tan.
If you have a reaction that you suspect is more than normal sun exposure, speak to your physician about a possible
photosensitivity to medications you are taking. Before taking any new medication, ask your physician or
pharmacist about the side effects you can expect from the medication and how best to manage these side
effects. Determine which side effects are harmless and which side effects should cause alarm or require medical
Contact your physician if you develop a rash with any of the following characteristics: does not respond to OTC
treatment, makes you uncomfortable while sleeping or wearing clothing, involves large areas of the skin, or is
persistent and covers sun-exposed areas of the face.
Abnormal bleeding under the skin in sun-exposed areas would also require a medical evaluation. Immediate
emergency care is needed if you have any signs of life-threatening allergic reactions. Signs would include suddenly
developing hives with swelling around the eyes or lips; difficulty breathing or swallowing; or faintness.
Be proactive and protect yourself from photosensitivity by knowing how the medications you take will affect
you. Regardless of whether you are taking photosensitizing medications or not, always protect yourself when
exposed to the sun.
Natural Resources Agent
Osceola County Extension/University of Florida
1921 Kissimmee Valley Lane
Kissimmee, FL 34744
Fax (321) 697-3010
Date: August 7, 2005
Independence and Impartiality of International Arbitrators --------------------------------------------------- Doc. JUDr. Katarína Chovancová, PhD., LL.M. Associate Professor Institute of International and European Law THE FACULTY OF LAW PAN EUREOPAN UNIVERSITY THE SLOVAK REPUBLIC Introduction Together with being a quasi judge, the arbitrator has to be and
MBBS VIVA questions: A to Z. These questions are based on the book Written by Prof. Dr. Pushpa Raj Sharma 1. Growth and development: a. What happens in IUGR the ratio of OFC and Chest circumference? OFC is 3 cm more than chest circumference. b. When is the peak growth velocity in adolescent girl? c. What is the probable age of child who climbs with alternate steps but can d.
Copyright ©2018 Sedative Dosing Pdf